Heavy Snow, Southern Cass
- When
- March 5, 12:00 AM CST to March 6, 2:00 AM CST
- Where
- Southern Cass forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
An extremely slow moving storm system with multiple periods of snow affected portions of east-central Minnesota. The first batch of snow that fell over the region began on the afternoon of the 4th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An extremely slow moving storm system with multiple periods of snow affected portions of east-central Minnesota. The first batch of snow that fell over the region began on the afternoon of the 4th. By sunrise the Brainerd area had 7 inches with more falling through the late morning. Another band of snow developed from Carlton and Pine counties and continued into the evening. Winds were also very strong on the 5th with gusts well into the 40 mph range. The winds caused sporadic power outages. Specific snow amounts include 13.5 5 miles east of Leader, 13 a few miles south of Brainerd at Shepard, 12.7 near Casino, 8.5 9.1 at East Gull Lake, 6 at Walker, 9.3 near Bruno and 10 near Moose Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 4, 11:21 PM CST, 39 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1121 PM CST Sun Mar 4 2018
.UPDATE...
Issued at 1118 PM CST Sun Mar 4 2018
Updating Aviation section below for the 06Z TAF update. Also
wanted to mention that high-rez mesoscale models do bring the
snowfall further north than the NAM, EURO, and GFS - they may be
resolving the convective nature of the system better than the
others.
UPDATE Issued at 935 PM CST Sun Mar 4 2018
Per the 00Z model runs shaved off some QPF & PoPs to the north as
precip shield bends back southward with 700 mb dry air intrusion
from the NE. Considered adding thunder to the western border per
obs, but think they are sensing the tstorms about 60 miles to the
west of our CWA. Headlines seem ok. Timing of snow arrival along
such a tight gradient still a huge question mark. Any slight
deviation in storm track or speed could drastically change the
timing and eventual amounts of snowfall.
&&
.SHORT TERM...(This evening through Monday)
Issued at 438 PM CST Sun Mar 4 2018
A complex winter storm will affect the Northland during the short
term with a mix of rain, freezing rain, and snow changing to all
snow on Monday.
A negatively tilted longwave trough was located over the Rockies
stretched northwestward to a closed 500mb low over the southern
Canadian Rockies this afternoon with surface cyclogenesis over
northeast Colorado. Several lobes of vorticity were associated
with the trough from Montana into the Four Corners Region, with
another area of vorticity over southern BC and Alberta. An
inverted trough extended from the surface low northward into
western North Dakota and eastern Montana. A band of rain and snow
has been located over southern portions of the CWA today and was
moving slowly northward late this afternoon. Reports from near
McGregor and from southern Pine County revealed precipitation was
freezing on contact with the ground and elevated surfaces.
Considering the above freezing air temperatures at the surface,
the likely explanation is snow melting in the warm nose aloft, and
then becoming supercooled through a sub-freezing layer several
thousand feet deep, and freezing on contact with surfaces.
Look for the narrow band of mixed precipitation to continue
moving northward this evening. The potential for freezing
rain will continue, as well. Height falls and continued
isentropic upglide will thicken the clouds over the Northland with
rain and snow showers expanding from the west tonight. This next
round of precipitation will have a strong frontogenetic component
as the strongest large-scale forcing for ascent, as revealed using
the Thaler QG omega techniques at 500 mb, remains well to our
west over the Dakotas. Deterministic and ensemble model spread and
run-to-run variability remains high, even as precipitation will
intensify tonight. The broad spread and flip-flopping results in
lower than average confidence in the forecast details tonight into
Monday. Freezing rain with accumulation up to one-tenth of an
inch is expected late overnight into Monday morning in western
Koochiching, western Itasca, Cass, and Crow Wing Counties. Snow
accumulation of up to 2 inches is likely in those same areas,
with lower totals to the east.
By 12Z Monday morning, an elongated surface trough with one or
several low centers is forecast to stretch from central North
Dakota into eastern Kansas and northwest Missouri. The system is
expected to intensify and wobble southeastward to western or
northern Iowa by Tuesday morning. Modest QG omega is forecast over
the Northland with one or several bands of frontogenesis lifting
northeastward through the Northland. Much of the uncertainty in
precipitation type, timing, and location is due to the heavy
reliance on mesoscale forcing Monday through Monday night. Each
successive model run adjusts the movement, intensity, and timing
of the fgen bands resulting in large swings in QPF. At this time
we are most confident that portions of central Minnesota into
Burnett County Wisconsin will receive 8 or more inches of snow and
have upgraded those areas to Winter Storm Warnings. The remainder
of the inherited watch was upgraded to Winter Weather Advisories
due to lower confidence in snow amounts.
This is a very warm storm system and snow ratios will be a
concern throughout the event. In collaboration with our
neighboring offices, we have adjusted snow ratios considerably
lower than the models and blends suggest. The optimal dendritic
growth layer will be located well aloft with temperatures between
0 and -10 C throughout much of the precipitation production layer.
Small dendrites, columns, and needles will be the predominant ice
crystal habits resulting in snow-to-water ratios between 7:1 and
10:1 for much of the event where heaviest precipitation is
expected. Higher snow ratios are favored farther north where QPF
is lower.
Regarding QPF, we have leaned away from the NAM contributions
with this forecast package due to the especially wild swings in
location and intensity of precipitation. A blend of the inherited
forecast, model consensus, and WPC guidance was used. This
resulted in lower precipitation amounts versus the raw blend of
models, which was heavily skewed by the NAM.
.LONG TERM...(Monday night through Sunday)
Issued at 438 PM CST Sun Mar 4 2018
Surface low pressure will be centered along the northern Iowa and
southern Minnesota border at 12Z Tuesday and will move east to
southeast through the day. Snow will likely be occurring over the
southern half of the Northland to start the day but should
diminish through the through the day as the low moves off. East to
northeast low level winds will continue and with a cooling
airmass, heavier snow showers will be possible along the South
Shore including near Superior. There remains plenty of open water
to get lake effect and there could be a band of heavier snow that
develops as convergent winds occur for a time as they back through
the day. This heavier band would be most likely through portions
of Douglas County into eastern Carlton County. The current Winter
Weather Advisory goes through noon and snowfall amounts will need
to be adjusted if this snowband does develop.
An upper low will near James Bay Monday evening will move
southwest and gradually weaken as it reaches northwest Ontario
Tuesday night then continue into western Lake Superior Wednesday.
Colder temperatures will continue to move over the region Tuesday
night and that will keep chances for snow showers going along the
snowbelt of the South Shore. Lake effect snow will continue to be
possible into Thursday with additional snowfall possible,
especially Wednesday and Wednesday night as the upper wave nears
the area. We increased clouds some and added at least a mention of
flurries for most other areas Wednesday and Wednesday night with
the upper wave moving in. Later updates may need to increase
clouds further and some light snow accumulation could occur.
High temperatures will cool slightly from the upper twenties to
lower thirties Tuesday to the mid to upper twenties Wednesday.
Highs will moderate through the rest of the week with highs next
Saturday in the thirties.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1118 PM CST Sun Mar 4 2018
VFR with gusty winds. The southwest portion of our forecast area
will transition to IFR as a large and strong system approaches. A
lot of uncertainty regarding the eastward extent of the clouds and
snow. KBRD is the exception fairly confident in poor flight
conditions there - LLWS, snow, blowing snow, low vsbys & ceilings
all are issues. Gusty winds will be prevalent across the area
through the TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 25 30 20 29 / 30 80 80 50
INL 23 33 13 31 / 20 30 30 10
BRD 29 31 22 32 / 80 100 100 40
HYR 27 34 24 33 / 30 90 100 60
ASX 27 35 23 29 / 40 60 80 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 AM Monday to 9 AM CST Tuesday for
WIZ006.
Winter Weather Advisory from 3 PM Monday to noon CST Tuesday for
WIZ001>004-007>009.
MN...Winter Storm Warning from 3 AM Monday to 9 AM CST Tuesday for
MNZ033-034-036-038.
Winter Weather Advisory from 3 AM Monday to 9 AM CST Tuesday for
MNZ010-018-025-026-035.
Winter Weather Advisory from 9 AM Monday to noon CST Tuesday for
MNZ019-020-037.
LS...None.
&&
UPDATE...Wolfe
SHORT TERM...Huyck
LONG TERM...Melde
AVIATION...WolfeHazardous Weather Outlook National Weather Service Duluth MN 951 PM CST Sun Mar 4 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060400- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 951 PM CST Sun Mar 4 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight A strong storm will move into the area tonight. Winter storm warnings and advisories are in effect, please see the latest winter weather message. .DAYS TWO THROUGH SEVEN...Monday through Saturday A strong storm will continue to move through the area Monday and Tuesday. Winter storm warnings and advisories are in effect, please see the latest winter weather message. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report precipitation type, and measurements of snow or ice accumulations today and tonight to the National Weather Service. Spotters and the public can also report precipitation type with the free M-PING smartphone app. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742713, 742715, 742717, 746503, 742712, 742719, 742716.